top of page
Search

Excessive Sweating Could be due to your medication!

Updated: Oct 2, 2022


Sweating more than normal? Did you know some common medications can make you sweat more than normal?


While sweating during exercise helps keep your body at a safe temperature, it can also lead to dehydration.


This is especially critical to athletes, as these are commonly prescribed/OTC medications and thus might require additional hydration and/or electrolytes to stay properly hydrated. Hydration plays a critical role in athletic performance, regulating body temperature, lubricating muscles/joints, and preventing cramping and injuries.


Here are 4 common medications that make you sweat:


1. Antidepressants- SSRIs (fluoxetine, paroxetine, citalopram, escitalopram) increase serotonin levels in the brain, which changes how the body controls its internal temperature and may cause sweating. Tricyclic and SNRI (venlafaxine, duloxetine) antidepressants cause more norepinephrine to float around the brain, stimulating receptors that lead to sweating.


2. Migraine medications- Triptans (sumatriptan, zolmitriptan) family boost serotonin levels, affecting how the body regulates its core temperature — these changes may lead to sweating. Within an hour of using a triptan medicine, sweating may occur. Like SSRIs, triptans also increase serotonin levels affecting sweating.


3. Asthma inhalers- Beta-agonist drugs directly stimulate sweat glands to produce more sweat. Asthma inhalers that contain beta-agonist drugs dilate or open up the airways and are often used to help with asthma symptoms in athletes. They include albuterol (Ventolin, Proventil, Proair) and levalbuterol (Xopenex), which can cause excessive sweating.


4. Reflux Medications- The proton pump inhibitors (omeprazole, pantoprazole, lansoprazole) have sweating as a reported side effect. We don’t know exactly why this causes excessive sweating, but the side effect seems to stop after the medication is discontinued.



3 views0 comments

Recent Posts

See All

Comments


bottom of page